U.S. health regulators have ordered that cautions be added to the labels of ALL antipsychotic drugs regarding their risk of abnormal muscle movements (extrapyramidal symptoms or EPS) and withdrawal syndromes in newborns when used in pregnancy. The new cautions will apply to both older and new generation antipsychotics, including Haldol, FazaClo, Fanapt, Clozaril, Risperdal, Zyprexa, Seroquel, Abilify, Geodon, Invega, Loxitane, Moban, Navane, Orap, Saphris, Stelazine, Thorazine, and Symbyax, according to an alert from the Food & Drug Administration (FDA).
According to the FDA, it has identified 69 episodes of neonatal EPS or withdrawal in adverse event reports submitted to the agency through October 2008. Among the symptoms listed in the reports: agitation, hypertonia, hypotonia, tremor, somnolence, respiratory distress, and feeding disorder. Onset of symptoms ranged from birth to one month later, and the severity varied as well. The FDA indicated that some infants recovered within hours while others needed intensive care and prolonged hospitalization.
In most of the cases, other factors, including concomitant use of other drugs known to be associated with withdrawal symptoms (antidepressants, benzodiazepines, non-benzodiazepine hypnotics and opioids), prematurity, congenital malformations, and obstetrical and perinatal complications (placental problems, pre-eclampsia), may have contributed to the reported conditions. However, there were some cases which suggest that neonatal EPS and withdrawal may occur with antipsychotics alone, the FDA said.
Based on this information, the FDA has updated the Pregnancy section of drug labels for the entire class of antipsychotic drugs to include consistent information about the potential risk for EPS and/or withdrawal symptoms in newborns whose mothers were treated with these drugs during the third trimester of pregnancy. The FDA has provided a complete list of the antipsychotics included in this notification here.
The FDA recommends that healthcare professionals be aware of the effects of antipsychotic medications on newborns when the medications are used during pregnancy. Patients should not stop taking these medications if they become pregnant without talking to their healthcare professional, as abruptly stopping antipsychotic medications can cause significant complications for treatment.